Alert archive / New Mexico / Flash Flood Warnings in 2005
Flash Flood Warning 134, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 17, 2005, 10:32 PM MDT for Lea County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2005, 10:32 PM MDT (04:32 UTC)
- Expired
- Sep 18, 2005, 2:30 AM MDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 140 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 3154 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 180433 FFWMAF NMC025-180830- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1032 PM MDT SAT SEP 17 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 230 AM MDT * AT 1031 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED THUNDERSTORMS PRODUCING RAINFALL NEAR ONE INCH PER HOUR...20 MILES SOUTHWEST OF HOBBS...AND 15 MILES WEST SOUTHWEST OF HOBBS...MOVING NORTHEAST AT 20 MPH. THE GROUND IS SATURATED OVER MUCH OF CENTRAL LEA COUNTY...INCLUDING THE CITY OF HOBBS. ADDITIONAL HEAVY RAINFALL WILL ONLY AGGRAVATE FLOODING ACROSS THESE AREAS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3262 10371 3225 10368 3253 10317 3277 10316 $$
1 follow-up statement
000 WGUS74 KMAF 180649 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 149 AM CDT SUN SEP 18 2005 NMC025-180830- LEA- 1249 AM MDT SUN SEP 18 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM MDT FOR SOUTHERN LEA COUNTY... AT 1240 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LINE OF THUNDERSTORMS PRODUCING HEAVY RAINFALL FROM SOUTH OF HOBBS...TO NEAR EUNICE...TO WEST OF JAL. THESE STORMS WERE MOVING NORTHEAST AT 25 MPH. DOPPLER RADAR ESTIMATES THAT OVER 3 INCHES OF RAIN HAS ALREADY FALLEN SINCE SATURDAY EVENING OVER PORTIONS OF LEA COUNTY. ADDITIONAL RAINFALL WILL AGGRAVATE THE FLOOD POTENTIAL. RUNOFF WILL LIKELY CONTINUE THROUGH THE EARLY MORNING HOURS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN. TO REPORT FLOODING...CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3262 10371 3225 10368 3253 10317 3277 10316 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 8:48 PM MDT, 1 hour 44 minutes earlier.
Area forecast discussion, Sep 17, 8:48 PM MDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 948 PM CDT SAT SEP 17 2005 .UPDATE... CONVECTION CONTINUES FROM NEAR THE GUADALUPE MOUNTAINS... NORTHEASTWARD INTO THE TEXAS PANHANDLE AND BEYOND ON THE PERIPHERY OF AN UPPER LEVEL RIDGE. THE LOSS OF HEATING/INSTABILITY HAS RESULTED IN WEAKER STORMS THAN EARLIER...SO WILL ALLOW SEVERE THUNDERSTORM WATCH 794 TO EXPIRE AT 1000 PM CDT. SINCE A SHORTWAVE TROUGH WILL LINGER OVER SOUTHEAST NEW MEXICO OVERNIGHT...AND AN H85 LOW LEVEL JET AROUND 30 KT WILL CONTINUE TO IMPINGE UPON EXISTING CONVECTION...WILL CARRY A CHANCE OF SHRA/TSRA FOR MUCH OF THE REST OF THE NIGHT ROUGHLY ALONG AND NORTH OF A VAN HORN... WINK...MIDLAND...AND BIG SPRING LINE. WILL TAPER POPS OFF A LITTLE LATE TONIGHT. WENT AHEAD AND ADJUSTED TEMPS AND WINDS A LITTLE... OTHERWISE UPDATES WILL FOLLOW SHORTLY. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 99/99
Hazardous weather outlook, Sep 17, 12:03 PM MDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 103 PM CDT SAT SEP 17 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-181815- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 103 PM CDT SAT SEP 17 2005 /1203 PM MDT SAT SEP 17 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS THE NORTHERN PERMIAN BASIN...SOUTHEASTERN NEW MEXICO PLAINS...AND THE UPPER TRANS PECOS. SOME OF THE STORMS OVER THE NORTHERN PERMIAN BASIN AND NORTHERN LEA COUNTY MAY BECOME SEVERE. ANY SEVERE STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. DANGEROUS LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM THAT DEVELOPS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Sep 17, 5:54 PM MDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
654 PM CDT SAT SEP 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 3 W CARLSBAD 32.40N 104.29W
09/17/2005 0.75 INCH EDDY NM TRAINED SPOTTER
0400 PM HAIL CARLSBAD 32.40N 104.24W
09/17/2005 0.75 INCH EDDY NM PUBLIC
0430 PM HAIL CARLSBAD 32.40N 104.24W
09/17/2005 1.00 INCH EDDY NM PUBLIC
0435 PM HAIL CARLSBAD 32.40N 104.24W
09/17/2005 1.00 INCH EDDY NM AIRPLANE PILOT
0436 PM HAIL CARLSBAD 32.40N 104.24W
09/17/2005 0.75 INCH EDDY NM TRAINED SPOTTER
0438 PM HAIL CARLSBAD 32.40N 104.24W
09/17/2005 1.25 INCH EDDY NM TRAINED SPOTTER
0445 PM TSTM WND GST HALFWAY 32.55N 103.74W
09/17/2005 70 MPH LEA NM PUBLIC
0450 PM TSTM WND DMG 17 E CARLSBAD 32.40N 103.95W
09/17/2005 EDDY NM LAW ENFORCEMENT
6 TELEPHONE POLES BLOWN DOWN.
&&
ALYSTERThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 6:01 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 59 min |
| Sep 17, 6:39 PM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.